I know it's been a long time since I've written. For some reason I'm having a difficult time blogging these days. I've started many posts and have deleted them, unable to finish, but I will try again. =)
My surgery went fairly well though it was much more complicated than my doctor anticipated and took twice as long. Lots and lots of scar tissue from 25 years ago when I had exploratory surgery trying to cure my infertility. From what he told me and what I saw on the video afterwards, that surgery just probably made my infertility worse but I had no way of knowing. The doctor was amazed that I hadn't had other abdominal pain and problems (or more than I did).God is good indeed.
Recovery was crazy with the kitchen remodeling going on and Christmas on the way. I spent many, many hours on the couch trying to do anything I could to get ready and frustrated at times that I couldn't do more.
The first few days were the worst. I was in a bit of pain and had trouble with the pain meds making me nauseous so I stuck to plain old Tylenol which didn't quite do as much as I would have liked but it was bearable. I remember crying on Sunday night on Mark's shoulder telling him that I wished I had never had the surgery and how I wish I could go back and say no to it all. That was probably one of my most down moments.
Things slowly improved, however, and we managed to get the presents wrapped and the house put back and decorated in time for Christmas. We even hosted Christmas Day dinner! (with lots of help!)
Then on January 2nd, I began taking anastrozole, a medication that would further deplete my body of estrogen which can feed the type of breast cancer I had. The only change I noticed the first few weeks was increased hot flashes....sometimes 20-30 times a day, many at night which was very disruptive to my sleep. Then in the beginning weeks of February, I noticed that my right hand was getting very sore and numb, especially at night. Slowly, day by day, the joint and muscle pain became worse. If I sat for more than five minutes, getting up was painful. Every joint in my body hurt it seemed. Pain was sometimes shooting up the back of my head from my neck. Last Saturday it became really bad. My hand was so weak that I couldn't turn the faucet in the bathroom or open the orange juice bottle for breakfast. Everyone who has endured the joint and muscle pain says that you should keep moving so I tried to keep moving all day. I even did some vacuuming but that brought problems when I tried to change the attachments. My hand wasn't strong enough to do it. I burst into tears (another side effect of this medicine, thank you) and Michael came to my rescue. I went to Adoration and had to struggle to get myself up from kneeling. I felt like 84 instead of 54.
That evening, Mark and I watched some TV and sitting on the couch for more than an hour meant I needed Mark to help me get up. Very frustrating and scary. Even though I was exhausted, I kept waking up all night because of the numbness and pain in my right hand and arm.
So Sunday morning I decided to not take the medicine and see how I did. The pain was slightly better so I haven't taken the medicine since last Saturday and every day brings improvement in how I feel.
Now the difficult part comes. I have to decide whether or not I am going to keep taking this medicine. It does reduce my chances of the cancer recurring by 3 to 5% which doesn't sound like much but if I stopped taking it and the cancer returns, will I be angry at myself for not going on? On the other hand, I have done some research online and have read about some women who have had to go through numerous surgeries on their joints, especially their hands, because of the medication. Some women have even ended up crippled.
Some women say that they keep taking it and after 6 to 12 months the pain improves. It is so difficult to know what to do. I only have about a 10% chance of it coming back and the meds improves that to 5 to 7% so I have to wonder if I want to spend the next five years absolutely miserable for that difference. There are also women who take the medicine and the cancer comes back anyway.
The side effects were hitting me quickly and strongly so I'm worried that it could get worse. There is also the possibility of heart and/or liver damage from it. Ugh.
Of course many women start taking other medications to offset the side effects and some of those cause problems. One woman I read about has been on narcotics for the pain for several years which sounds pretty scary to me.
So I'm now faced with this decision. I may try taking the medication every other day for a while and see how I do with that. I have several weeks before I go back to see my oncologist and I do want to be able to say that I gave this a good try. Some women have given themselves a break from the meds and then started them up again with less side effects. There are also two other medications that I could try though they usually have the same side effects.
So I keep praying for the wisdom to make the right decision. Mark has already told me that he would completely understand why I would want to stop, especially after seeing how miserable it has made me but I know other women have struggled through the whole five years. I was really hoping to be able to get through at least two years...
Any prayers you could send my way would be greatly appreciated. I know our dear Lord has a plan and I want to trust in His plan. Perhaps for me, it will be putting my life in His hands and living it to the fullest without the medication.
A blessed day to all...=)